Hail, Sevier
- When
- April 4, 10:54 AM CST
- Where
- Sevier County, 2.41 mi SSW of Milrose
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.886, -94.189
Nickel size hail was reported just northwest of the Ben Lomond community.
Warmer, more humid and unstable air began to return north across East Texas and North Louisiana during the evening hours on April 3rd, and spread north into Southwest Arkansas through much of the day on the 4th, well east of an area of surface low development over the Oklahoma Panhandle. This was in response to an upper level trough that began to pivot east from the Rockies and across the Plains…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Warmer, more humid and unstable air began to return north across East Texas and North Louisiana during the evening hours on April 3rd, and spread north into Southwest Arkansas through much of the day on the 4th, well east of an area of surface low development over the Oklahoma Panhandle. This was in response to an upper level trough that began to pivot east from the Rockies and across the Plains during the early morning hours of the 4th. Upper level disturbances ejecting northeast ahead of the trough tapped into some elevated instability aloft which resulted in isolated elevated strong thunderstorms developing over portions of Northeast Texas and North Louisiana, which quickly shifted northeast into portions of Southwest Arkansas. One isolated strong thunderstorm produced nickel size hail just northwest of the Ben Lomond community in Sevier County Arkansas before weakening later in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 4, 9:24 AM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1024 AM CDT Thu Apr 4 2019 .UPDATE... Updating the forecast to match more with observational trends and short range models. Lowering max temps slightly keeping the overall gradient of higher temps from west to east. Increased precipitation chances slightly as well for some western areas in the early afternoon. Will have updated products out shortly. && .PREV DISCUSSION... /issued 652 AM CDT Thu Apr 4 2019/ AVIATION... The TAF period begins with IFR-MVFR ceilings across the terminals as low-level moisture lingers in the wake of overnight showers and thunderstorms. The next round of showers and thunderstorms will re-develop this morning and push eastward across the terminals by afternoon. Ceilings will lift to near VFR by late morning. The development of thunderstorms is anticipated first at Texarkana this morning, for Tyler/Longview/Lufkin by mid-morning, Shreveport by late morning, and El Dorado and Monroe by early afternoon. Some storms may become severe by late morning into the afternoon with the biggest threat being large hail. Prevailing VCTS is in the TAFs with TEMPO groups for Texarkana, Shreveport, Monroe, and El Dorado where there is more confidence in thunderstorms developing this afternoon. By 00Z Friday, all of the terminals should be back to VFR with the showers and thunderstorms shifting east of the area and skies clearing. Low-level moisture with recently saturated grounds from today's rain will support the development of IFR fog/ceilings across the terminals tonight. /04-Woodrum/ PREV DISCUSSION... /issued 424 AM CDT Thu Apr 4 2019/ SHORT TERM.../Today through Friday night/ The forecast period begins with the area in the first of two rounds of showers and thunderstorms. In round one, elevated instability (MUCAPE 1000-1500 J/kg) with moderate bulk shear (40kts 0-6km) will support a marginal threat of large hail in northern Louisiana and southwestern Arkansas. Mesoscale models indicate ongoing showers and thunderstorms shifting east of northern Louisiana and southwestern Arkansas with round 1 by dawn. For round 2, the trough axis of a mid-level short wave centered over Oklahoma will shift eastward across Oklahoma and into Arkansas by Thursday evening. This feature will bring more predominant forcing into the area with strong instability and moderate shear late Thursday morning into Thursday afternoon. This environment will be capable of producing supercell thunderstorms by the afternoon hours. With this in mind, a slight risk of severe thunderstorms remains in place on Thursday for portions of east Texas, northern Louisiana, and southwestern Arkansas with hail the primary threat and more isolated wind and tornado threats. Tonight the short wave trough will quickly exit east of the area with any residual showers and storms coming to an end overnight in northern Louisiana. Weak mid-level ridging will then cross the area on Friday as a surface high passes to the north across the Missouri Valley. This will allow for a dry forecast through the day Friday and most of Friday night. The next mid-level trough will then eject out of the Desert Southwest and into Texas, providing forcing to allow for the chance of showers and Thunderstorms to return after midnight in east Texas and southeastern Oklahoma and around dawn Saturday for northern Louisiana and southwestern Arkansas. With the lack of a strong frontal passage with the passing short wave, temperatures will continue to warm in a predominately southerly to southeasterly flow. Highs today are closer to the warmer GFS, ranging from the lower 70s for the ArkLaMiss and southeastern Oklahoma to the upper 70s to near 80 for the ArkLaTex and Deep East Texas. More breaks in cloud coverage in a similar air mass on Friday will allow for highs to range from the upper 70s to the lower 80s across the area. Overnight lows will range from the upper 50s in McCurtain County, Oklahoma and southwestern Arkansas to the mid 60s in Deep East Texas and central Louisiana. /04-Woodrum/ LONG TERM.../Saturday through Wednesday/ Upper trough on approach early on Saturday with showers and thunderstorms becoming likely and persistent through the weekend and early next week. The WPC QPF is 2 to 4 inches of pollen wash for our area on days 1-5. The SPC has day 3 with a huge slight for the TX coastal bend and mid South. Not much change with the lead trough easing over by Sunday as the next deep core low dumps into the pattern and lingers the shower and thunderstorm activity for us beyond the weekend in much of Monday. And it still looks just slightly cooler and briefly average for mid week on the lows more than highs same time frame. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 73 60 80 63 / 90 20 10 30 MLU 71 63 79 61 / 100 50 10 20 DEQ 69 51 79 58 / 100 0 0 20 TXK 71 56 78 60 / 100 0 0 30 ELD 69 56 77 59 / 100 30 10 10 TYR 77 61 82 63 / 70 0 0 40 GGG 77 60 81 63 / 80 10 0 40 LFK 78 64 83 66 / 80 10 10 30 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 35
Hazardous Weather Outlook National Weather Service Shreveport LA 508 AM CDT Thu Apr 4 2019 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-051015- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 508 AM CDT Thu Apr 4 2019 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... An upper level disturbance will cross the area this morning into the afternoon, returning the chance of showers and thunderstorms and the potential for severe thunderstorms. This threat includes nearly all of the region but especially southwestern Arkansas, northern Louisiana, and parts of far East Texas as heating in these locations will allow conditions to become markedly more unstable. The potential threats include large hail, damaging winds and a few isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... A warm and unsettled weather pattern will continue for the upcoming weekend as the next upper level system arrives followed by another cold front. This weekend system could bring another round of strong to severe thunderstorms on Saturday in addition to some heavier rainfall with an additional 1-3 inches possible. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will likely be needed today and may be needed again on Saturday. 04-Woodrum
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 AM CDT THU APR 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 AM HAIL 5 SW GREENWOOD 32.39N 94.03W
04/04/2019 M1.25 INCH CADDO LA PUBLIC
HAIL REPORTED ALONG THE LA/TX BORDER IN
BETHANY.
&&Special Weather Statement
National Weather Service Shreveport LA
1032 AM CDT Thu Apr 4 2019
ARZ050-051-OKZ077-041615-
Howard AR-Sevier AR-McCurtain OK-
1032 AM CDT Thu Apr 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEVIER...NORTHWESTERN
HOWARD AND SOUTHEASTERN MCCURTAIN COUNTIES UNTIL 1115 AM CDT...
At 1032 AM CDT, Doppler radar was tracking a strong thunderstorm near
Idabel, or 23 miles west of Horatio, moving northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
De Queen, Dierks, Horatio, Idabel, Broken Bow, Gillham, Haworth,
Eagletown, Cerrogordo, Geneva, Goodwater, Lebanon, Holly Creek, Burg,
West Line and West Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3435 9416 3409 9396 3394 9438 3394 9442
3393 9441 3393 9442 3394 9448 3390 9448
3378 9482 3395 9493 3423 9447 3419 9447
3419 9425 3435 9426
TIME...MOT...LOC 1532Z 242DEG 46KT 3392 9476
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1108 AM CDT THU APR 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 AM HAIL 2 NNE CARTHAGE 32.18N 94.32W
04/04/2019 M2.00 INCH PANOLA TX PUBLIC
PICTURE OF HAIL SENT IN VIA BROADCAST
METEOROLOGIST FROM ONE OF THEIR VIEWERS.
&&Special Weather Statement
National Weather Service Shreveport LA
1128 AM CDT Thu Apr 4 2019
ARZ050-051-059-060-OKZ077-TXZ097-041715-
Howard AR-Hempstead AR-Sevier AR-Little River AR-McCurtain OK-
Bowie TX-
1128 AM CDT Thu Apr 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...NORTH
CENTRAL HEMPSTEAD...SOUTHEASTERN SEVIER...SOUTHEASTERN HOWARD...
SOUTHEASTERN MCCURTAIN AND NORTHWESTERN BOWIE COUNTIES UNTIL 1215 PM
CDT...
At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm near
Arkinda, or near Foreman, moving northeast at 55 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Nashville, Mineral Springs, Dierks, Horatio, Foreman, Lockesburg,
Wilton, Tollette, Winthrop, Ben Lomond, Corinth, Arkinda, Center
Point, Oak Grove, Silver Ridge, Moon, Beaverdams, Goodlake, Geneva
and Central.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3419 9392 3418 9382 3401 9382 3399 9370
3389 9364 3355 9468 3367 9475 3373 9475
3373 9478 3421 9393
TIME...MOT...LOC 1627Z 242DEG 46KT 3374 9450
12Special Weather Statement
National Weather Service Shreveport LA
1129 AM CDT Thu Apr 4 2019
LAZ017>020-041715-
Winn LA-Natchitoches LA-Grant LA-Sabine LA-
1129 AM CDT Thu Apr 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...SOUTHEASTERN
NATCHITOCHES...SOUTHEASTERN SABINE AND SOUTHWESTERN WINN PARISHES
UNTIL 1215 PM CDT...
At 1129 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kurthwood, or 13 miles northeast of Anacoco, moving northeast at 35
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Colfax, Montgomery, Kisatchie, Cloutierville, Melrose, Bellwood,
Chopin, Aloha and Gorum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3137 9303 3136 9326 3145 9330 3178 9277
3141 9253 3139 9265 3141 9267 3140 9269
3143 9269 3145 9268 3145 9271 3147 9269
3152 9272 3142 9285 3142 9287 3139 9289
3139 9291 3137 9292 3137 9295 3135 9295
TIME...MOT...LOC 1629Z 246DEG 31KT 3140 9319
12The Western Arkansas radar (KSRX), 157 km away, was scanning. The volume nearest the first event began at 16:51 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported just northwest of the Ben Lomond community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808890.